Monatshefte für Mathematik

, Volume 188, Issue 1, pp 163–181 | Cite as

On blow-up criteria for a class of nonlinear dispersive wave equations with dissipation

  • Emil NovruzovEmail author
  • Betul Yazar


We study the Cauchy problem for the nonlinear dispersive wave equation with dissipative term on the real line, \(u_{t}-u_{xxt}+\left[ f\left( u\right) \right] _{x}-\left[ f\left( u\right) \right] _{xxx}+\left[ g\left( u\right) + \frac{f^{\prime \prime }\left( u\right) }{2}u_{x}^{2}\right] _{x}+\lambda \left( u-u_{xx}\right) =0\) that includes the corresponding dissipative version of the Camassa–Holm equation as well as the hyperelastic-rod wave equation with dissipative term (\(f(u)=ku^{2}/2\) and \(g(u)=\left( 3-k\right) u^{2}/2\)) as special cases. In the present paper we demonstrate the simple and new conditions on the initial data that lead to blow-up of the solution. In particular, we establish local in space criterion (i.e., a criterion involving only the properties of the data \(u_{0}\) in a neighborhood of a single point) which guarantees that solutions blow up in finite time.


Dissipative rod equation Blow-up Shallow water 

Mathematics Subject Classification

35B44 35L05 37K10 


  1. 1.
    Beals, R., Sattinger, D., Szmigielski, J.: Acoustic scattering and the extended Korteweg de Vries hierarchy. Adv. Math. 140, 190–206 (1998)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Boutet de Monvel, A., Kostenko, A., Shepelsky, D., Teschl, G.: Long-time asymptotic for the Camassa–Holm equation SIAM. J. Math. Anal. 41, 1559–1588 (2009)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Brandolese, L., Cortez, M.F.: Blowup issues for a class of nonlinear dispersive wave equations. J. Differ. Equ. 256, 3981–3998 (2014)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Brandolese, L., Cortez, M.F.: On permanent and breaking waves in hyperelastic rods and rings. J. Funct. Anal. 266, 6954–6987 (2014)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Brandolese, L.: Local-in-space criteria for blowup in shallow water and dispersive rod equations. Commun. Math. Phys. 330, 401–414 (2014)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bressan, A., Constantin, A.: Global conservative solutions of the Camassa–Holm equation. Arch. Ration. Mech. Anal. 183, 215–239 (2007)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Bressan, A., Constantin, A.: Global dissipative solutions of the Camassa–Holm equation. Anal. Appl. 5, 1–27 (2007)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Camassa, R., Holm, D.: An integrable shallow water equation with peaked solitons. Phys. Rev. Lett. 71, 1661–1664 (1993)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Camassa, R., Holm, D., Hyman, J.: A new integrable shallow water equation. Adv. Appl. Mech. 31, 1–33 (1994)CrossRefGoogle Scholar
  10. 10.
    Coclite, G.M., Holden, H., Karlsen, K.H.: Global weak solutions to a generalized hyperelastic-rod wave equation. SIAM J. Math. Anal. 37(4), 1044–1069 (2005)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Constantin, A., Kolev, B.: On the geometric approach to the motion of inertial mechanical systems. J. Phys. A 35(32), R51–R79 (2002)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Constantin, A., Lannes, D.: The hydrodynamical relevance of the Camassa–Holm and Degasperis–Procesi equations. Arch. Ration. Mech. Anal. 192, 165–186 (2009)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Constantin, A., McKean, H.P.: A shallow water equation on the circle. Commun. Pure Appl. Math. 52, 949–982 (1999)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Constantin, A.: On the scattering problem for the Camassa–Holm equation. Proc. R. Soc. Lond. A 457, 953–970 (2001)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Constantin, A.: Existence of permanent and breaking waves for a shallow water equation: a geometric approach. Ann. Inst. Fourier 50, 321–362 (2000)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Constantin, A., Escher, J.: Wave breaking for nonlinear nonlocal shallow water equation. Acta Math. 181, 229–243 (1998)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Constantin, A., Escher, J.: Well-posedness, global existence and blowup phenomena for a periodic quasi-linear hyperbolic equation. Commun. Pure Appl. Math. 51(5), 475–504 (1998)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Constantin, A., Strauss, W.A.: Stability of peakons. Commun. Pure Appl. Math. 53, 603–610 (2000)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Constantin, A.: Finite propagation speed for the Camassa–Holm equation. J. Math. Phys. 46(2), 023506 (2005)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Dai, H.-H.: Model equations for nonlinear dispersive waves in a compressible Mooney–Rivlin rod. Acta Mech. 127(1–4), 193–207 (1998)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Dai, H.-H., Huo, Y.: Solitary shock waves and other travelling waves in a general compressible hyperelastic rod. Proc. R. Soc. Lond. Proc. Ser A. Math. Phys. Eng. Sci. 456, 331–363 (2000)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Fokas, A., Fuchssteiner, B.: Symplectic structures, their Backlund transformation and hereditary symmetries. Phys. D 4, 47–66 (1981)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Guo, Z., Zhou, Y.: Wave breaking and persistence properties for the dispersive rod equation. SIAM J. Math. Anal. 40(6), 2567–2580 (2009)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Hakkaev, S., Kirchev, K.: Local well-posedness and orbital stability of solitary wave solutions for the generalized Camassa–Holm equation. Commun. Partial Differ. Equ. 30(4–6), 761–781 (2005)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Henry, D.: Compactly supported solutions of the Camassa–Holm equation. J. Nonlinear Math. Phys. 12, 342–347 (2005)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Himonas, A., Misiolek, G.: The Cauchy problem for an integrable shallow water equation. Differ. Int. Equ. 14, 821–831 (2001)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Himonas, A., Misiolek, G., Ponce, G., Zhou, Y.: Persistence properties and unique continuation of solutions of the Camassa–Holm equation. Commun. Math. Phys. 271(2), 511–522 (2007)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Holden, H., Raynaud, X.: Global conservative solutions of the generalized hyperelastic-rod wave equation. J. Differ. Equ. 233(2), 448–484 (2007)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Ionescu-Kruse, D.: Variational derivation of the Camassa–Holm shallow water equation. J. Nonlinear Math. Phys. 14, 303–312 (2007)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Kato, T.: Quasi-linear equation of evolution, with applications to partial differential equations. In: Spectral Theory and Differential Equations, Lecture Notes in Mathematics, vol. 448, pp. 25–70 (1975)Google Scholar
  31. 31.
    Lenells, J.: A variational approach to the stability of periodic peakons. J. Nonlinear Math. Phys. 11, 151–163 (2004)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Li, Y., Olver, P.: Well-posedness and blow-up solutions for an integrable nonlinearly dispersive model wave equation. J. Differ. Equ. 162, 27–63 (2000)MathSciNetCrossRefGoogle Scholar
  33. 33.
    McKean, H.P.: Breakdown of a shallow water equation. Asian J. Math. 2(4), 867–874 (1998)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Misiołek, G.: Classical solutions of the periodic Camassa–Holm equation. Geom. Funct. Anal. 12(5), 1080–1104 (2002)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Novruzov, E.: Blow-up phenomena for the weakly dissipative Dullin–Gottwald–Holm equation. J. Math. Phys. 54, 092703 (2013)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Novruzov, E., Hagverdiyev, A.: On the behavior of the solution of the dissipative Camassa–Holm equation with the arbitrary dispersion coefficient. J. Differ. Equ. 257, 4525–4541 (2014)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Novruzov, E.: Local-in-space blow-up criteria for a class of nonlinear dispersive wave equations. J. Differ. Equ. 263, 5773–5786 (2017)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Tian, C., Yan, W., Zhang, H.: The Cauchy problem for the generalized hyperelastic rod equation. Math. Nachr. 287(17–18), 2116–2137 (2014)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Yin, Z.: Well-posedness, global solutions and blow-up phenomena for a nonlinearly dispersive wave equation. J. Evol. Equ. 4, 391–419 (2004)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Zhou, Y.: Wave breaking for a periodic shallow water equation. J. Math. Anal. Appl. 290, 591–604 (2004)MathSciNetCrossRefGoogle Scholar
  41. 41.
    Zhou, Y.: Wave breaking for a shallow water equation. Nonlinear Anal. 57(1), 137–152 (2004)MathSciNetCrossRefGoogle Scholar
  42. 42.
    Zhou, Y., Chen, H.: Wave breaking and propagation speed for the Camassa–Holm equation with \(k\ne 0\). Nonlinear Anal. Real World Appl. 12, 1875–1882 (2011)MathSciNetCrossRefGoogle Scholar
  43. 43.
    Zhou, Y.: Local well-posedness and blow-up criteria of solutions for a rod equation. Math. Nachr. 278(14), 1726–1739 (2005)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Austria 2017

Authors and Affiliations

  1. 1.Department of MathematicsGebze Technical UniversityGebzeTurkey

Personalised recommendations